Florida, 2017

Lightning Strike in Florida, August 23, 2017

August 23, 2017 · NWS MOB · 1 event in 1 county or zone

Two people were struck by lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Two people were struck by lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 23, 12:14 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 23, 12:14 PM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
114 PM CDT Wed Aug 23 2017

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
18Z issuance...
Majority VFR conditions are expected through the forecast period.
Late afternoon scattered showers and thunderstorms could bring
MVFR ceilings along the coast. In addition the sea breeze could
also generate southerly winds this afternoon and evening, but the
main wind flow should be from the northeast. Patchy fog may occur
inland in the early morning hours prior to Sunrise. DJ/17

&&

.PREV DISCUSSION... /issued 637 AM CDT Wed Aug 23 2017/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
12Z issuance...Scattered to broken higher based clouds will spread
northward off the Gulf with potential of shra/tsra developing
along the coastal terminals by mid AM. Cigs reduced to MVFR
categories, vsbys to IFR/MVFR categories in and near convection
today as well as brief strong convective wind gusts. /10

PREV DISCUSSION... /issued 358 AM CDT Wed Aug 23 2017/

NEAR TERM /Now Through Wednesday night/...Mid level ridge over
the southeast has shown signs of breaking down as lower geo-
potential heights aloft, associated with a long wave trof, moves
eastward over the Appalachians. Upper tropospheric trof forecasters
have been observing moving slowly westward over the Gulf the last
few days was positioned south of the Louisiana coast, mostly
unchanged from last 24 hrs. South of this feature, surface trof
associated with the remnants of Harvey has emerged off the western
coast of the Yucatan Peninsula. Thunderstorms have increased in this
area and environmental conditions will become conducive for a
tropical depression or tropical storm to form as the low tracks
slowly northwest. More on this in the long term section below.

For today, upper trof moving across the Appalachians and Tennessee
Valley will allow a surface front, draped from east of the Ohio
River Valley to the Mid-South, west into northern Texas this morning
to sink southeast, possibly moving into the far northern zones by
evening. The boundary is progged to continue southward to the coast
and possibly offshore by daybreak Thursday. As the boundary
approaches from the north, in combination with sufficient deep layer
moisture levels (PWAT's ~ 2.0 inches) and daily instability,
scattered showers and storms are forecast to develop thru the day
over the land zones. Some of the storms likely to be strong at
times. Today's highs in the lower half of the 90s north of the coast
and upper 80s/lower 90s closer to the beaches. Maximum heat index
values to range from 101 to 105 degrees.

Tonight, will maintain a small chance of mainly evening storms out
of respect for the southward moving front, with isolated to
scattered coverages shifting more south to the coast and offshore
late in the night. Overnight lows in the lower to mid 70s interior
to mid/upper 70s beaches. /10

SHORT TERM /Thursday Through Friday night/...An upper trof over
the eastern states gradually weakens during the period as an upper
ridge axis over the western Atlantic noses into the eastern Gulf
and as a tropical system is expected to move from the Bay of
Campeche area to near the Texas coast. This latter feature is the
remnants of Harvey and is nearly certain (90-100% per latest NHC
outlook) to have evolved into a tropical depression or storm
during the period. A weak stalled frontal boundary is expected to
be located near the coast of the forecast area Thursday morning
and drifts a bit inland during the day, but will held near the
coast on Friday due to gradually strengthening surface ridge over
the eastern states. A series of shortwaves move across the
forecast area on Thursday, then shift slightly more inland on
Friday with the weakening of the eastern states upper trof and
building of the upper ridge into the eastern Gulf. Precipitable
water values of 2.0-2.2 inches (125-135% of normal) generally
continue through the period, and with a weak steering flow
suggests that locally heavy rains will be possible with the
stronger storms that develop each day. Gusty winds and frequent
lightning will also accompany the stronger storms. For Thursday,
scattered convective development looks to be favored across the
entire area as the weak frontal boundary advances inland a bit,
whereas on Friday convective development will be more favored over
the southern half or third of the area due to the frontal
boundary being held near the coast. Rip current risk looks to
increase by at least Friday as long period swell begins to impact
the area. Highs on Thursday will be mostly in the lower 90s then
more around 90 on Friday. Lows Thursday night range from the upper
60s well inland to the mid 70s at the coast. Lows Friday night
will be mostly in the lower 70s with mid 70s at the coast. /29

LONG TERM /Saturday Through Tuesday/...While confidence in the
forecast during the long term period remains lower than normal,
the expectation continues for the tropical system (Harvey) near
the Texas coast to be absorbed into an amplifying upper trof
pattern over the eastern states. Increasing deep layer moisture
associated with this system still looks to flow into the forecast
area during the period, and there is at least some potential for
a heavy rain and/or severe weather event to occur over the
forecast area during the Monday into Tuesday timeframe - but this
is highly dependent on placement of a weak frontal boundary near
the area as well as the surface low from the anticipated remnants
of Harvey - and will just have to continue to monitor at this
point. An increased risk of rip currents is expected during the
period. Scattered to potentially numerous showers and storms are
expected through the period and will add more coverage detail as
confidence improves. /29

MARINE...A weak pressure pattern today results in a light wind
pattern thru tonight which becomes northerly late tonight into
Thursday with a frontal boundary pushing just off the coast.
Winds, waves and seas locally higher in isolated to scattered marine
storms. Away from storms, little change in seas. Meanwhile, the
National Hurricane Center calls for a high chance that the remnants
of Harvey will very likely regenerate into a tropical depression or
tropical storm today or tonight as it tracks  northwest around 10
mph across the western Gulf. Considering current forecasts, will
continue to call for an increased swell component which begins to
propagate northeast up over the coastal waters beginning late in the
week and may continue into the first of next week. Refer to latest
products from the National Hurricane Center and the local forecast
office in Mobile for further updates and status of the low to lift
up into the western Gulf end of the week. /10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Aug 23, 3:33 AM CST, 11 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
433 AM CDT Wed Aug 23 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-241200-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
433 AM CDT Wed Aug 23 2017

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

Highest heat index values to range from 101 to 105 degrees today.

Storms forecast to develop and become mostly scattered in coverage
through the day today. Some of the storms potentially strong.
Main impacts from storms will be brief strong wind gusts, frequent
lightning and locally heavy rain that may cause instances of
nuisance type flooding in some areas that experience poor
drainage.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An increase in rip current hazards looks to set up Friday and into
the weekend, as a potential tropical system lifts up across the
western Gulf late in the week, bringing long period swell into the
surf zone. Elevated rip current hazards may linger into the first
half of next week.

There is at least some potential for a heavy rain and or severe
weather event to occur over the forecast area during the Monday
into Tuesday timeframe. This will be highly dependent on eventual
placement of a weak frontal boundary near the area and how the
surface low from Harvey tracks. Stay tuned.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Tuesday.

GMZ630>635-650-655-670-675-241200-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
433 AM CDT Wed Aug 23 2017

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Winds, waves and seas locally higher in and near isolated to
scattered storms. Frequent lightning activity and visibility
reducing heavy rainfall will also be likely with the stronger
storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Winds, waves and seas locally higher in and near storms during the
outlook. Frequent lightning activity and visibility reducing heavy
rainfall will also be likely with the stronger storms.

A potential tropical system, to lift northwest over the western
Gulf at the close of the week, brings an increase in long period
swell up across the coastal waters Friday and into the weekend.
Increased swell may continue into the first of next week,
depending on eventual track and strength of western Gulf system.

In the hours before

Special weather statement, Aug 23, 2:03 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Mobile AL
303 PM CDT WED AUG 23 2017

FLZ203>205-232045-
Okaloosa Inland FL-Santa Rosa Coastal FL-Santa Rosa Inland FL-
303 PM CDT WED AUG 23 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...OKALOOSA AND NORTHEASTERN SANTA ROSA COUNTIES UNTIL 345 PM
CDT...

At 303 PM CDT, the strong thunderstorms were located along a line
extending from 12 miles northwest of De Funiak Springs to 9 miles
northeast of Point Baker, and moving south at 10 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Crestview, Milton, Bagdad, Baker, Laurel Hill, Roeville and Point
Baker.

LAT...LON 3054 8649 3056 8653 3054 8654 3054 8711
      3097 8703 3099 8639 3054 8639
TIME...MOT...LOC 2003Z 355DEG 10KT 3080 8632 3082 8699
Special weather statement, Aug 23, 2:38 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Mobile AL
338 PM CDT WED AUG 23 2017

ALZ261-263-MSZ076-079-232130-
Mobile Central AL-Mobile Inland AL-Greene MS-George MS-
338 PM CDT WED AUG 23 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...WEST CENTRAL MOBILE...GEORGE AND SOUTHEASTERN GREENE
COUNTIES UNTIL 430 PM CDT...

At 338 PM CDT, the strong thunderstorms were located along a line
extending from 11 miles west of Gulfcrest to near Lucedale, and
moving southwest at 10 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Lucedale and Wilmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3086 8888 3105 8863 3107 8838 3083 8826
      3074 8842 3074 8889
TIME...MOT...LOC 2038Z 036DEG 10KT 3099 8843 3096 8865

The radar

The Eglin Afb radar (KEVX), 91 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Santa Rosa

When
August 23, 2:48 PM CST
Where
Santa Rosa County, Harold
Injuries
2 direct, 0 indirect
Reported by
911 Call Center
Coordinates
30.670, -86.870

Two individuals were struck by lightning.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719444.